IJDVL Home  
 

MEDICOLEGAL WINDOW
[Download PDF]  
Year : 2003  |  Volume : 69  |  Issue : 3  |  Page : 248-249

Drug eruptions and drug reactions

SP Sirur 
 Medicolegal consultant & a practising dermatologist, M. G. M. Hospital, Parel, Mumbai., India

Correspondence Address:
S P Sirur
M. G. M. Hospital, Parel, Mumbai.
India




How to cite this article:
Sirur S P. Drug eruptions and drug reactions .Indian J Dermatol Venereol Leprol 2003;69:248-249


How to cite this URL:
Sirur S P. Drug eruptions and drug reactions . Indian J Dermatol Venereol Leprol [serial online] 2003 [cited 2019 Dec 5 ];69:248-249
Available from: http://www.ijdvl.com/text.asp?2003/69/3/248/1014


Full Text

A young budding dermatologist was asked by his professor, “What are the side effects of methotrexate?” When the young man had exhausted listing the side effects and the professor did not seem satisfied, the student coolly looked at him and said, “Lawsuits”. It is truly said that one of the side effects of drugs is a lawsuit.



Cutaneous drug eruptions are not uncommon. Many well-informed, beauty-conscious patients may be aggrieved by minor drug eruptions like an acneiform drug eruption or allergic or irritant contact dermatitis caused by drugs, though these are less likely to culminate in litigation. However, patients who develop drug eruption-associated morbidity or mortality tend to blame the doctor for prescribing or administering the drug. Ill-informed relatives dutifully advise them that the doctor has been negligent.



Does the fact that a drug eruption has occurred indicate negligence on the part of the prescribing doctor? The only answer to this question is no. However, important points to determine whether there was negligence are:



  

   1. Was the drug indicated?



The injudicious use of drugs, especially when their use is not clearly indicated, could amount to negligence. I am reminded of the case of a dermatologist who clinically diagnosed an elderly patient as a case of leprosy and started him on anti-leprosy treatment. The patient developed dapsone syndrome and subsequently died. An investigation conducted by the appropriate authorities found that the patient's medical records did not contain any evidence that the patient had leprosy. No biopsy or slit smear examination was done or recorded. There were no notes regarding sensations over the lesional skin, nerve thickening, etc. Consequently, the dermatologist found it difficult to justify the use of dapsone in this case.



In yet another case, prolonged use of a steroid cream probably for polymorphous light eruption on the right forearm resulted in steroid induced atrophy and hypopigmentation. The attending physician, a non-dermatologist, suspected leprosy and had the lesion biopsied. His wife, a pathologist, conveniently reported it as leprosy. The patient was started on anti-leprosy therapy and soon developed erythema multiforme, which was diagnosed as lepra reaction. When there was no improvement for some time, I was called in. The physician ignored my opinion that the patient did not have leprosy and the patient continued to worsen. Another dermatologist was consulted who concurred with me and then the treatment was stopped. In this case the patient was a pathologist and her husband a pediatrician!



There is a lesson to be learnt from this case. As far as possible, our practice should be confined to one's specialty. In case of doubt it is always better to refer the patient to a specialist.



Experimental drugs should be used only with the informed consent of the patient. The subject/patient should have the option not to enter the experiment. The patient/subject should be apprised with the known or potential side effects of the experimental drug.



  

   2. Was the drug prescribed by the right person?



The doctor who prescribes the drugs needs to be qualified to do so. This statement will stand clarified by the following case law. A homeopath prescribed cotrimoxazole for fever in a 10-year-old boy who subsequently developed Stevens-Johnson syndrome. The homeopath admitted the boy in his nursing home, but did not refer him to a dermatologist or an ophthalmologist (although the boy complained of a burning sensation in both eyes). Later, the boy lost vision in both the eyes. The Karnataka State Commission awarded a compensation of Rs. 2,00,000 to the complainant for prescribing allopathic medicines though being a homeopath.



The Supreme Court of India has held that a person qualified in one system of medicine cannot practice another system of medicine. This amounts to medical negligence per se (without any further proof of negligence). If a person is qualified in one system of medicine and practices another system such a person would be considered a quack or a charlatan, as held by the Supreme Court.



  

   3. Was the drug reaction promptly diagnosed and managed?



On various occasions a drug has been started by a non-dermatologist and the drug eruption has been mistaken for an infectious disease like measles. In such cases, the day has been saved by prompt referral to a dermatologist.



Once I was visiting a colleague in his clinic. While he was attending to an elderly lady, he mentioned that she had recalcitrant psoriasis. I casually asked him whether the patient was hypertensive. Indeed she was and was on a beta-blocker. When it was discontinued, the “psoriasis” improved.



It is a healthy practice to give a list of drugs to be avoided in patients who have a history of drug allergy. The patient should be encouraged to show the list to all physicians he approaches for medical help, including the doctor who prepared the list. Frequently, the doctor who has treated the drug eruption inadvertantly prescribes the drug to be avoided. This happens because the doctor may not remember every patient's history while the patient may not volunteer the information assuming the doctor remembers everything about him. Failure to peruse previous papers which indicate the patient's allergy to certain drugs can amount to medical negligence.



  

   4. Were appropriate instructions given to the patient?



The patient should be informed about the side effects of the drugs and told to follow up if any signs or symptoms of drug reactions arise. It is better to tell the patients routinely that no drug is entirely safe and that sometimes drug reactions can occur. It is always preferable to record any history of drug allergy in the case papers. Even a negative history of drug allergy should be mentioned, which would indicate that the doctor was prudent to elicit the information. In case a drug reaction does occur, the doctor will not be blamed.



Just as one cannot entirely avoid the side effects of drugs, one cannot entirely avoid the side effect of litigation, although it can be minimized by following the above basic precautions. Injudicious use of drugs by over-enthusiastic doctors can only result in trouble firstly to the patient and subsequently to the doctor concerned.



(This article is reproduced from the book 'Dermatology and law'. The information provided should serve to create awareness on the legal aspects related to medical practice and appropriate legal advice should be obtained in specific cases.)

 

Thursday, December 5, 2019
 Site Map | Home | Contact Us | Feedback | Copyright and disclaimer